Hail, Wheeler
- When
- July 21, 5:30 PM CST
- Where
- Wheeler County, 6.7 mi E of Ericson
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 41.780, -98.550
A few supercells slowly traveled southeast across north central Nebraska. Hail up to baseball size was reported in Wheeler County, while severe winds were reported in Garfield County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A few supercells slowly traveled southeast across north central Nebraska. Hail up to baseball size was reported in Wheeler County, while severe winds were reported in Garfield County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 21, 2:12 PM CST, 3 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 312 PM CDT Fri Jul 21 2017 .SHORT TERM...(This evening through Saturday) Issued at 307 PM CDT Fri Jul 21 2017 The model consensus of the RAP, HRRR, NAM and HRRR exp appear to be keying on a disturbance moving through Ncntl Colo as the forcing for storm development across Swrn Neb this evening. WPC has put Ncntl Colo on notice for heavy rainfall potential and what develops out west should grow upscale into Swrn Neb tonight. The HRRR appears to generate heavy storms from the robust CAPE across Ncntl Neb. This instability forms ahead of a cold front moving through Ncntl Neb which could form a strong cluster of thunderstorms late this afternoon and this evening. 850mb winds this evening become northeast and this should support upslope theta-e advection into Colorado supporting the model consensus and the WPC heavy rain discussion. This storm activity would be late evening and overnight across Swrn Neb. Precipitable water will be 1.5-1.75 inches supporting locally heavy rainfall. Thunderstorms may redevelop Saturday afternoon across Swrn Neb. The stronger storm activity could easily be across Scntl Neb near the Sfc front but h850mb winds are east across Swrn Neb which could support storms near and south of Interstate 80. The temperature forecast tonight uses blended bias corrected guidance for lows mostly in the 60s. Blended guidance plus bias correction produced highs in the upper 80s to mid 90s Saturday. .LONG TERM...(Saturday night through Friday) Issued at 307 PM CDT Fri Jul 21 2017 Whatever rain activity that forms Saturday should move south Saturday evening. Moisture decreases markedly by Sunday morning but begins to increase Monday as return flow develops. Opportunities for thunderstorm development Monday through Friday revolve around genesis off the Black Hills and Laramie Range. The subtropical upper level ridge retrogrades Sunday and Monday setting up northwest flow aloft. Storm development could be off the Black Hills Monday. Thereafter, the upper level ridge builds east and a ridge runner pattern sets taking storms through SD, perhaps affecting Nrn Neb. POPs are lofty in the 30 to 40 percent range which could be a stretch given the drought conditions underway. POPs across Wrn Neb are mostly isolated which is appropriate given the developing thermal ridge and associated capping mechanism. The temperature forecast uses bias corrected model data from the ECM, GFS and GEM. This was close to the national blend of model and guidance data. Highs in the 90s will be common. The upper level ridge will build back toward the cntl Plains Tuesday through Thursday presenting a potential heat wave. H700mb temperatures rise to 14-16C during this time. The models have been slow to adjust with temperatures. The GFS gives 90s to near 100 for highs those days. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1234 PM CDT Fri Jul 21 2017 The model consensus of the RAP, HRRR, NAM and HRRR exp appear to be keying on a disturbance moving through Ncntl Colo as the forcing for storm development across Swrn Neb this evening. The models appear to be ignoring the robust CAPE across Ncntl Neb. This instability is ahead of a cold front moving through Wyoming which could form a stronger cluster of thunderstorms late this afternoon and this evening. This cluster of storms could ultimately form near or across Scntl Neb. 850mb winds this evening become northeast and this should support upslope theta-e advection into Colorado supporting the model consensus. This storm activity would be late evening and overnight. Precipitable water will be very high supporting locally heavy rainfall. Storm activity should dwindle 09z-12z Saturday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NEZ005>010-025>029-037-038-059-070-071. && SHORT TERM...CDC LONG TERM...CDC AVIATION...CDC
Hazardous Weather Outlook National Weather Service North Platte NE 311 PM CDT Fri Jul 21 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-222015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 311 PM CDT Fri Jul 21 2017 /211 PM MDT Fri Jul 21 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Heat index values will remain between 100 to 105 degrees this evening across much of north central Nebraska. A heat advisory is in effect. Isolated strong to severe thunderstorms are possible this evening and perhaps overnight. The primary area of concern is generally along and south of a line from Lewellen to Thedford to Ainsworth. Damaging winds, large hail and locally heavy rainfall are the hazards. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Scattered thunderstorms will be possible along and south of the Interstate 80 corridor Saturday afternoon and evening. A strong storm or two cannot be ruled out with strong wind gusts and small hail possible. The risk of strong to severe thunderstorms is low beyond Saturday night at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
The Grand Island radar (KUEX), 163 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Public estimated 60 mph wind gusts east of Burwell.
Public reported downed trees and 60 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705478, 705479, 705480, 705481, 705482, 705483, 705484, 705485.